Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Salt Lake City, UT

July 17, 2025Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2025, 3:41 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2025, 3:41 PM MDT (21:41 UTC)
Expired
Jul 17, 2025, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WGUS55 KSLC 172141
FFWSLC
UTC017-025-180045-
/O.NEW.KSLC.FF.W.0009.250717T2141Z-250718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
341 PM MDT Thu Jul 17 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Garfield County in southern Utah...
  North Central Kane County in southern Utah...

* Until 645 PM MDT.

* At 341 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen across the upper headwaters of the Paria River 
  basin. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Henrieville, Cannonville, and Kodachrome Basin State Park.

Bull Valley Gorge, Willis Creek, Herm Pollock Slot Canyon, Round 
Valley Draw, and northern portions of Cottonwood Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3767 11192 3765 11187 3759 11181 3751 11183
      3743 11191 3742 11201 3736 11199 3733 11204
      3740 11208 3743 11213 3748 11218 3753 11216
      3764 11200

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
144 
WGUS75 KSLC 172323
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
523 PM MDT Thu Jul 17 2025

UTC017-025-180045-
/O.CON.KSLC.FF.W.0009.000000T0000Z-250718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
523 PM MDT Thu Jul 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR SOUTHWESTERN GARFIELD AND NORTH CENTRAL KANE COUNTIES...

At 523 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen in the upper headwaters of the Paria River. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Henrieville, Cannonville, and Kodachrome Basin State Park.

Bull Valley Gorge, Willis Creek, Herm Pollock Slot Canyon, Round 
Valley Draw, and northern portions of Cottonwood Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3767 11192 3765 11187 3759 11181 3751 11183
      3743 11191 3742 11201 3736 11199 3733 11204
      3740 11208 3743 11213 3748 11218 3753 11216
      3764 11200

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
099 
WGUS75 KSLC 180041
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
641 PM MDT Thu Jul 17 2025

UTC017-025-180051-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-250718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
641 PM MDT Thu Jul 17 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
SOUTHWESTERN GARFIELD AND NORTH CENTRAL KANE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
significant threat. Please continue to heed any remaining road 
closures.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
southern and southwest Utah.

&&

LAT...LON 3767 11192 3765 11187 3759 11181 3751 11183
      3743 11191 3742 11201 3736 11199 3733 11204
      3740 11208 3743 11213 3748 11218 3753 11216
      3764 11200

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:47 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 17, 1:47 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
147 PM MDT Thu Jul 17 2025

.SYNOPSIS...A potent moisture surge will bring the threat of
thunderstorms with heavy rain to southern Utah today, spreading
into central Utah Friday. Drier air will gradually work into the
region Saturday into Sunday.

&&

.SHORT TERM (Through 12Z Saturday)...An active day of convection
is expected across much of southern Utah. Early afternoon upper
air and satellite analysis indicate multiple MCVs embedded in
southerly flow across Arizona. Current mesoanalysis indicates
SBCAPE values in excess of 1000-1500 J/kg across southern Utah
coupled with deep layer shear around 15-25 kts. Precipitable water
values have surged over 1" across southern Utah, an increase of
around 0.4-0.5" from 24 hours ago.

With deep moisture in place, HREF max hourly rainfall rates
continue to show values in excess of 1.5"/hour. While this is an
extreme, given the CAPE/shear profile, rainfall rates in excess of
1"/hour are likely across southern Utah, particularly southwestern
and south central portions. The Weather Prediction Center upgraded
southwestern Utah to a slight risk for excessive rainfall,
implying a greater than 15% chance of rainfall rates exceeding
flash flood guidance within 25 miles of a point.

Given the combination of forcing, instability, shear and
available moisture, issued a flood watch for flash flooding for
portions of southern Utah including Zion National Park, the
greater St. George area, southwestern Utah including Cedar City
and mainly the western portion of the Grand Staircase through
midnight.

Storm genesis is already ongoing as of press time, and given
trends in CAMS, expect the highest threat of strong thunderstorms
capable of heavy rain to coincide with the flood watch area. In
particular several CAMS suggest storm morphology and trends will
focus heavy rainfall on Zion National Park and the St. George area
later this afternoon and evening.

Isolated high-based convection will be possible further north this
afternoon and evening, with the main threat occasional gusty,
microburst winds.

Guidance suggests a mid-level dry slot will shift the convective
threat north of Bryce Canyon Friday afternoon and evening...with
recent burn scars in central Utah as well as normally flood prone
areas most at risk for flash flooding from heavy rainfall. Across
far northern Utah, sufficient deep layer shear and instability
may allow for strong convection with an attendant wind
threat...as the last few runs of the HRRR have indicated.
Something to watch.

.LONG TERM (After 12Z Saturday)...

Issued 419 AM MDT

By Saturday, a longwave trough will dig into
western Canada, while an expansive ridge of high pressure from the
southern plains into the southeast U.S. amplifies. Flow for the
region will become more southwest, which will advect drier air
into southwest Wyoming and Utah. Expect slightly less coverage of
showers and thunderstorms than prior in the week, but enough
moisture and forcing will be in place for gusty, erratic outflow
winds and localized flash flooding if a thunderstorm producing
heavy rain tracks into a vulnerable location.

The longwave trough will dig into the PacNW Sunday, while ridging to
the southeast amplifies. This set up will bring a downtrend in
precipitation, with most showers and thunderstorms isolated and
around mountainous terrain. The approaching longwave trough will
enhance southwest flow. Southwest winds will likely be below Red
Flag Warning criteria, but gusts will likely top out around 25 mph
for southwest Utah. Relative humidity will range from around 10-20%.

Critical fire weather conditions become more likely Monday as the
longwave trough will dig slightly further south and the ridge to the
southeast will be largely unchanged. Flow will be west to southwest,
gusting in excess of 25 mph throughout southwest Wyoming and most of
western Utah. Relative humidity values will likely range from the
single digits to teens.

Ensembles vary on the track of the longwave trough into the week,
with some members breaking off a closed low that would track
southwest to off the west coast. Other members slide the trough
eastward, with it remaining north of Utah. The ridge to the
southeast will likely retrograde into the week, which will allow for
lighter winds. It would also bring better moisture advection, with
more of a southerly flow. Models and ensembles are in good agreement
on that, with a general uptrend in precipitable water values Tuesday
through much of the week.

Valley high temperatures from the weekend through much of the week
will be near normal in the low or mid 90s.

&&

.HYDROLOGY...A flood watch for flash flooding has been issued for
portions of southern Utah through midnight. Convective allowing
models have suggested rainfall rates in excess of 1"/hr are
possible with the stronger storms, with a portion of the guidance
focusing on especially flood prone areas of Zion National Park and
the greater St. George area. Those in the flood watch should
continue to monitor forecasts and prepare for potential warnings.
For those with outdoor plans, heavily suggest refraining from
entering or camping in/near slot canyons and normally dry washes
through tonight.

&&

.AVIATION...KSLC...VFR conditions will prevail for the KSLC
terminal through the period. Dry and clear conditions will
transition to more scattered and broken CIGs this afternoon as
convection tries to develop. There is a 30% chance of storms
impacting the terminal through sunset with storms capable of
frequent lightning, heavy rain reducing VIS, and gusty erratic
outflow winds. Winds will become light and southerly overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
for most of the airspace through the period. Afternoon
convection, primarily across the southern and central airspace,
lasting until ~06Z will be capable of producing frequent
lightning, heavy rain reducing VIS, and gusty erratic outflow
winds. Light precipitation will slowly shift north through the
central portions of the airspace, with little impact to terminals.

&&

.FIRE WEATHER...A potent monsoon surge combined with a series of
convectively induced features will bring a heightened threat of
wetting rains and flash flooding to southern Utah today. The best
threat of heavy rain and flash flooding will shift somewhat
northward to include much of Utah Friday. By Saturday, drying will
begin to clear the deep moisture out of the region.

As a disturbance approaches the Pacific Coast Monday, gusty
southwest winds will combine with low humidities to bring the
threat of critical fire weather conditions to western Utah. This
threat will continue into Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ122>124-128.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.

&&

Kruse/Mahan/Wilson

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 17, 2:05 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
205 PM MDT Thu Jul 17 2025

UTZ122-172030-
Southwest Utah UT-
205 PM MDT Thu Jul 17 2025

...A strong thunderstorm will impact portions of central Iron County
through 230 PM MDT
...

At 204 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Enoch and Cedar City, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Enoch, Parowan, Summit, and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 51 and 75.
 Utah Route 56 between mile markers 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 11319 3784 11286 3775 11302 3767 11305
      3761 11311 3760 11316 3763 11327 3766 11327
      3769 11322 3772 11324 3766 11330 3765 11334
TIME...MOT...LOC 2004Z 286DEG 8KT 3781 11312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:07 PM MDTSpecial Weather StatementSLCBox Elder38 min
Jul 17, 12:23 PM MDTFlood WatchSLCBeaver, Garfield, Iron, Kane, Washington12 hr
Jul 17, 2:05 PM MDTSpecial Weather StatementSLCIron25 min
Jul 17, 3:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 17, 3:28 PM MDTAreal Flood AdvisorySLCIron2 hr
Jul 17, 3:58 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 17, 4:09 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 17, 4:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane7 hr
Jul 17, 5:11 PM MDTSpecial Weather StatementSLCUtah49 min
Jul 17, 5:28 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.